Nevada, 2005High Wind in Nevada, December 28, 2005
December 28, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 28, 3:45 AM PST, 4 hours earlier.
Area forecast discussion, Dec 28, 3:45 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
345 AM PST WED DEC 28 2005
.SHORT TERM...
THINGS ARE STILL GENERALLY ON TRACK FOR POWERFUL SYSTEM MOVING
THROUGH THE WEST COAST TODAY. BAROCLINIC LEAF SIGNATURE EVIDENT ON
IR IMAGERY MOVING ONSHORE WITH IMPRESSIVE RADAR RETURNS STARTING TO
MOVE INTO THE WRN SIERRA. THIS LINES UP WELL WITH PREVIOUS FORECASTS
AND THERE IS LITTLE CHANGE IN QPF FORECASTS FOR TODAY...SO RUNOFF
CONCERNS STILL EXIST WITH HEAVY RAIN ON TOP OF SNOW AND PREVIOUSLY
SATURATED GROUND. WINDS ARE JUST STARTING TO PICK UP AROUND TAHOE
AND ARE BEGINNING TO MIX DOWN TO THE FOOTHILLS ON THE LEE OF THE
SIERRA. THE WIND EVENT DOES NOT LOOK AS IMPRESSIVE AS IT DID
YESTERDAY BUT A VERY TIGHT TEMPERATURE GRADIENT STILL EXISTS AND
SHADOWING IS EXPECTED LATER THIS MORNING...SO AT LEAST LOCAL AREAS
ARE STILL EXPECTED TO REACH CRITICAL THRESHOLDS AND THUS KEEPING THE
WIND STATEMENT AS IS. EXPECTING THE COLD FRONT TO PASS THE LASSEN
AND NRN WASHOE ZONES AROUND NOON...THE RENO AND LAKE TAHOE ZONES BY
EARLY AFTERNOON...AND THE MONO AND MINERAL ZONES EARLY THIS EVENING.
THE STRONGEST WINDS WILL OCCUR JUST AHEAD OF THE FRONT AND SNOW
LEVELS WILL DRASTICALLY LOWER AS THE FRONT MOVES THROUGH. LATEST
MODEL RUNS HAVE LESS POST-FRONTAL PRECIP THAN PREVIOUSLY THOUGHT SO
SNOW AMOUNTS MAY BE A LITTLE LOWER THAN EXPECTED...EXCEPT OVER THE
HIGHEST ELEVATIONS THAT RECEIVE SNOW ALL DAY. LOCAL FLOODING WILL BE
THE MAIN PROBLEM WITH THIS SYSTEM SO CONTINUING WITH FLOOD PRODUCTS.
THE STORM PASSES TONIGHT WITH LINGERING SHOWERS OVER MAINLY THE NRN
ZONES. IF SKIES CLEAR SOON ENOUGH...VALLEY TEMPERATURES WILL GET
COOLER THAN THEY HAVE FOR THE PAST WEEK. THURSDAY STILL LOOKS LIKE A
BREAK IN THE ACTION WITH WAA PICKING UP LATE IN THE DAY. MODELS HAVE
BEEN A LITTLE TOO SLOW WITH THESE EVENTS SO GOING WITH THE FASTER
GFS OVER THE SLIGHTLY SLOWER NAM. THIS SYSTEM LOOKS MUCH LIKE THE
LAST FEW WITH RISING SNOW LEVELS IN OVERRUNNING PRECIP AND THEN
DRASTICALLY LOWERING SNOW LEVELS AS THE COLD FRONT MOVES THROUGH.
MODELS HAVE BEEN CONSISTENT WITH QPF AMOUNTS WHICH ARE HIGHER THAN
TODAYS SYSTEM...SO FLOODING WILL ONCE AGAIN BE A CONCERN. WINDS AND
HIGH ELEVATION SNOW WILL ALSO BE A CONCERN AND STATEMENTS WILL ONCE
AGAIN NEED TO BE ISSUED ONCE TODAYS STORM PASSES. JORDAN
&&
.LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS ARE SHOWING SOME CHANGES AS THE GFS/CANADIAN CONTINUE TO
SUGGEST PATTERN WILL UNDERGO AMPLIFICATION WITH TROUGH OVER THE EAST
PACIFIC AND RIDGE ACROSS THE INTERIOR WEST. THIS WOULD PLACE THE
AREA UNDER A DRIER AND MILD SOUTHWEST FLOW. A MAJORITY OF THE
GFS/CANADIAN ENSEMBLES POINT TO RISING HEIGHTS WITH VARIED PLACEMENT
OF THE RIDGE RANGING FROM THE PACIFIC COAST TO THE GREAT BASIN. THE
OPERATIONAL RUN THE OF ECMWF SHOWS A CONTINUATION OF THE STRONG
PACIFIC FLOW INTO THE WEST COAST WITH RIDGE FURTHER EAST OVER THE
ROCKIES. SO THERE IS SOME CERTAINTY AS TO A PATTERN CHANGE BUT MUCH
UNCERTAINTY IN THE DETAIL. IN THE MEANTIME...THE EARLY WEEKEND
SYSTEM SHOULD BE WINDING DOWN SATURDAY WITH MODELS MORE SPLIT WITH
THE SECOND WAVE SUNDAY/SUNDAY NIGHT. THERE STILL SHOULD BE PLENTY OF
MOISTURE AVAILABLE IN THE DEFORMATION ZONE TO BRING DECENT CHANCES
FOR PRECIPITATION ALTHOUGH NOT QUITE AS INTENSE. THAT SYSTEM WILL BE
QUITE A BIT COLDER AND THUS EXPECT SNOW LEVELS TO BE QUITE A BIT
LOWER WITH SOME SNOW ALL THE WAY DOWN TO VALLEYS FLOORS BY MONDAY.
TEMPERATURES WILL COOL BACK TO MORE SEASONAL LEVELS BY THE END OF
THE PERIOD. HOHMANN
&&
.AVIATION...
SYSTEM AFFECTING THE AREA TODAY WILL HAVE THE GREATEST IMPACT ON
KTVL AND KTRK WHERE CIGS AND VSBYS WILL DROP FROM MVFR TO IFR
SHORTLY AFTER SUNRISE. CONDITIONS WILL IMPROVE BACK TO MVFR AS RAIN
TURNS TO SNOW BEHIND THE FRONT. KRNO AND KLOL WILL MOST LIKELY
REMAIN MVFR EXCEPT FOR A PERIOD OF IFR WHEN THE FRONT PASSES THROUGH
THIS AFTERNOON. STRONG GUSTY WINDS WILL AFFECT ALL TERMINALS THROUGH
DAYLIGHT HOURS. JBONK
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...HIGH WIND WARNING ZONE 3 UNTIL 4 PM TODAY.
HIGH WIND WARNING ZONE 1 UNTIL 10 PM THIS EVENING.
WINTER STORM WARNING ZONE 2 FROM 8 AM THROUGH 4 PM TODAY
ABOVE 7000 FEET.
WIND ADVISORY ZONE 5 UNTIL 12 NOON TODAY.
WIND ADVISORY ZONE 4 FROM 10 AM THROUGH 8 PM TODAY.
FLOOD WATCH ZONES 2 AND 3 FROM UNTIL 4 PM TODAY FOR SMALL
STREAMS.
.CA...HIGH WIND WARNING ZONE 73 UNTIL 7 PM THIS EVENING.
WINTER STORM WARNING ZONE 72 FROM 8 AM THROUGH 4 PM TODAY
ABOVE 7000 FEET.
WINTER STORM WARNING ZONE 73 FROM 10 AM THROUGH 6 PM TODAY
ABOVE 8000 FEET.
WIND ADVISORY ZONES 70 AND 71 UNTIL 12 NOON TODAY.
FLOOD WATCH ZONES 71 AND 72 FROM UNTIL 4 PM TODAY FOR SMALL
STREAMS.
&&Hazardous weather outlook, Dec 28, 7:20 AM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
720 AM PST WED DEC 28 2005
CAZ070>073-NVZ001>005-291500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
720 AM PST WED DEC 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
AN EXTREMELY MOIST PACIFIC STORM WILL AFFECT NORTHEASTERN
CALIFORNIA AND WESTERN NEVADA TODAY. CONCERNS INCLUDE POTENTIAL
FLOODING...SIERRA SNOW...AND HIGH WINDS.
REFER TO THE FOLLOWING PRODUCTS FOR FURTHER DETAILS...
-WINTER STORM WARNING FOR THE SIERRA /WWUS45 KREV RNOWSWREV/
-FLOOD WARNING FOR THE SUSAN RIVER /WGUS85 KREV RNOFLSREV/
-URBAN AND SMALL STREAM FLOOD ADVISORY /WGUS85 KREV RNOFLSREV/
-FLOOD WATCH FOR THE TAHOE BASIN AND WESTERN NEVADA /WGUS65 KREV
RNOFFAREV/
-RIVER STATEMENT FOR THE CARSON RIVER /FGUS85 KREV RNORVSREV/
-HIGH WIND WARNING-WIND ADVISORY /WWUS75 KREV RNONPWREV/
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STRONG STORM SYSTEM WILL BRING LOCALLY HEAVY RAIN AND SNOW
AND GUSTY WINDS TO THE REGION FROM FRIDAY THROUGH SATURDAY...WITH
ADDITIONAL STORMS POSSIBLE DURING THE FIRST FEW DAYS OF THE NEW
YEAR. THE COMBINATION OF THIS SERIES OF STORMS MAY LEAD TO AREAS
OF FLOODING OF SOME RIVERS...CREEKS...STREAMS AND LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.
JBONK
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- December 28, 7:45 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 50 kt (58 mph) wind gust reported 5 miles WSW of Gardnerville.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Debris Flows in California, December 28 to 31, 2005$130 million · 64 kt wind · 12 events
- Tornadoes and Hail in Georgia, December 28, 2005$2.9 million · F1 · 66 events
- Tornado in Georgia, December 28, 2005$200,000 · F0 · 1 event
- Tornadoes and Hail in Georgia, December 28, 2005$15,000 · F1 · 9 events
- Tornado and Damaging Wind in Georgia, December 28, 2005$55,000 · F0 · 2 events
- Damaging Wind in Tennessee, December 28, 2005$35,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$18,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$18,000 · 60 kt wind · 1 event
- Winter Weather in New York, December 28 to 29, 2005$15,000 · 3 events
- Flooding in Oregon, December 28 to 31, 200511 events
- Damaging Wind in Tennessee, December 28, 2005$15,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482176.